Overview and Management of Local Anesthetic Systemic Toxicity (LAST) Based on Updated 2017/18 ASRA Practice Guidelines
Author: Alexander Spillars, Pharm.D. Candidate 2019, St. Louis College of PharmacyPreceptor: Rachel C. Wolfe, Pharm.D, BCCCP
OverviewLocal anesthetic therapy has become an increasingly utilized component of multimodal analgesia.1 Potential benefits include decreasing opioid exposure, decreasing postoperative nausea and vomiting, improving patient satisfaction, decreasing hospital length of stay, improving the quality of recovery from surgery, and reducing the risk of chronic postoperative pain.2 Despite the potential benefits, administration of local anesthetics can lead to a rare and potentially fatal event known as local anesthetic systemic toxicity (LAST). Organ systems affected by LAST include the cardiovascular system and/or central nervous system (CNS). The treatment, management, and prevention of LAST is multifactorial and involves multiple pharmacological interventions with lipid emulsion administration as the cornerstone of therapy.
IncidenceThe reported incidence of LAST and its major complications (i.e. seizures and cardiac arrest) is low with data being derived from registry studies, administrative databases, and case reports/case series.3 In 2017, Mörwald et al4 examined the incidence of LAST using an administrative database, surrogate markers, and the International Classification of Disease Codes in nearly 238,500 patients receiving a peripheral nerve block for total joint arthroplasty at over 400 hospitals between 2006 and 2014. The overall incidence of LAST, as defined by the occurrence of cardiac arrest, seizure and/or the administration of lipid emulsion on the day of surgery, was 1.8 per 1000 patients. During the 9-year study period, the overall incidence of LAST trended down, from 8.2 per 1000 in 2006 to 2.5 per 1000 in 2014. Advances in localization techniques, such as ultrasound guided blocks, and implementation of safety steps that reduce intravascular injection of local anesthetics is thought to contribute to this decline. In comparison to administrative databases, a recent review (2018) of clinical registries by Gitman and Barrington claimed a reported incidence of LAST to be 0.3 per 1000 peripheral nerve blocks.5 Though the frequency of LAST is low based on these studies, each institution or clinic utilizing local anesthetics must be prepared to manage such an event, should it occur.
Pharmacology and Pharmacokinetics of Local AnestheticsAll local anesthetics have the potential to cause LAST and it can occur with any route of administration. Pharmacologically, these agents exert their primary effect by blocking voltage-gated sodium channels at the alpha-subunit inside the channel, preventing sodium influx, depolarization, and action potential generation. Blocking this conduction prevents pain transmission from neuronal cells to the cerebral cortex, ultimately producing analgesia and anesthesia.6 Cardiac toxicity occurs when local anesthetics inhibit sodium channels in the myocardium leading to conduction disturbances, ventricular arrhythmias, contractile dysfunction, and ultimately cardiac arrest.7, 8 Neurotoxicity occurs when local anesthetics bind to thalamocortical neurons in the brain. This leads to altered mental status, paresthesia, visual changes, muscle twitching, and seizures.9
The toxicities associated with LAST may present in various ways based on the physiochemical, pharmacokinetic, and pharmacological properties of the local anesthetics. Physiochemical properties such as pKa, lipophilicity, and protein binding contribute to individual pharmacokinetic differences and toxicities among the clinically used agents. A lower pKa indicates a greater proportion of the drug exists in the uncharged state at physiological pH allowing for more drug transfer across the lipophilic cellular membrane to the effector site, which impacts onset time. Lipophilicity correlates to potency. Increased potency of local anesthetics correlates with increased cardiac toxicity, as higher lipophilicity allows for better lipid bilayer penetration to the target receptor. For example, bupivacaine is considered a more potent local anesthetic (higher lipophilicity) versus lidocaine and is therefore more cardiotoxic. Finally, a higher affinity for protein binding decreases the circulating levels of free local anesthetic translating to an increased duration of action (Table 1).10
Clinical PresentationSystemic toxicity from local anesthetic overdose often occurs due to accidental intravascular injection, absorption from a tissue depot, or administration of repeated doses of local anesthetics without balanced elimination. Symptoms of local anesthetic toxicity classically emerge as a progression of adverse effects. Classical symptoms appear as CNS excitement (i.e. prodromal symptoms) followed by seizures then CNS depression. Symptoms then progress to the cardiovascular system, initially presenting as cardiac excitability or depression then leading to arrhythmias and cardiac arrest (Table 2).2, 3 Clinical presentations of LAST do not always follow the classical symptom progression as described above and instead target exclusively either the cardiovascular system or the CNS.
A review of systemic toxicity cases over a 30-year period published by Di Gregorio et al12 revealed that 60% of cases were classic in terms of rapid onset presenting with CNS signs/symptoms followed by cardiovascular signs/symptoms (as outlined in Table 2). Gitman and Barrington5 found that the most common presenting symptom of local anesthetic toxicity was seizures, occurring in 53% and 61% of case reports and registries, respectively. This was followed by combined cardiovascular and CNS symptoms, and lastly by isolated cardiovascular symptoms. Overall, the clinical presentation of LAST is highly variable and should be suspected whenever physiologic changes occur after local anesthetic administration. Heightened vigilance is crucial to detecting toxicity.
Prevention3The American Society of Regional Anesthesia (ASRA) practice advisory guidelines recommends specific strategies and techniques in order to prevent the occurrence of LAST during local anesthetic administration3, these include:
Prevention techniques and active vigilance should always be performed while administering local anesthetics as toxicity could develop, requiring proper treatment and management.
Treatment and Management3, 13Updates from the 2017/18 ASRA practice advisory guidelines recommend the use of IV lipid emulsion therapy as the cornerstone of LAST treatment. The precise mechanism of lipid emulsion therapy in LAST is not fully understood. Current research believes that it acts as a carrier to remove local anesthetic from high blood flow organs that are sensitive to local anesthetics, such as the heart and brain. The complex is then redistributed to organs that store and detoxify the drug, such as the muscle and liver.14 This is known as the “shuttling effect” as positively charged, fat-soluble local anesthetic molecules bind to negatively charged lipid particles.
Updates from the 2017/18 ASRA practice advisory guidelines recommend discontinuing the local anesthetic at the first sign of LAST, managing the airway (to prevent hypoxia, hypercapnia, and acidosis), and then administering lipid emulsion therapy as follows:
The pharmacological treatment of LAST is different from other cardiac arrest scenarios and following ACLS recommendations are not warranted. If cardiac arrest occurs the following recommendations should be utilized per ASRA:
If seizures develop, priority should be placed on initiating lipid emulsion therapy which results in the shuttling of local anesthetic away from the thalamocortical neurons. In addition to lipid emulsion therapy, ASRA guidelines recommends treatment with benzodiazepines. If seizures persist despite benzodiazepine therapy, then administering small doses of propofol is acceptable. Though large doses of propofol should be avoided, as this can further depress cardiac function. Monitoring should occur 4 to 6 hours post-treatment in a patient with a significant cardiovascular event and 2 hours if the event is limited to CNS symptoms that resolve quickly.
SummaryThough LAST is an overall rare event, it can occur after administration of any local anesthetic via any route and can result in potentially fatal cardiac and CNS toxicities. Healthcare practitioners should be aware of the additive nature of these agents, as local anesthetic are often administered to the same patient by different clinicians. Additionally, the use of local anesthetic continuous infusions as part of multimodal analgesic regimens predispose patients to the development of toxicity. Prevention of LAST through proper anesthetic techniques and monitoring of the patient during and after completion of local anesthetic therapy for physiologic and/or hemodynamic changes is key to prompt recognition and treatment of LAST. Lipid emulsion rescue should be readily available in settings in which local anesthetics are utilized to avoid potential fatal events. Pharmacists can assist in updating protocols, electronic medical records, and infusion pump libraries in accordance with the new lipid emulsion dosing in the updated 2017/18 ASRA guidelines to aid in the prevention, treatment, and management of LAST.